Home » Frequently asked Questions on Health » Why is my mother's haemoglobin level falling inspite of taking Eprex?

Why is my mother's haemoglobin level falling inspite of taking Eprex?

Q: My mother is on dialysis (4 hours, twice a week) since past nine months. She had frequent urine infections which was cured 3-4 months back. Since the beginning she is taking Eprex 4000 injection to maintain her haemoglobin level. Recently, my mother started experiencing a problem of low haemoglobin level (4.5 to 6.5). We did all tests as suggested by the haematologist and all were normal. Now after every 3 to 4 weeks we have to give her 2 bottle of bloods. The doctor is yet to diagnose the exact problem to reduce level of haemoglobin. Why is my mother's haemoglobin level still reducing even after taking Eprex 4000 Injections with every dialysis. Is there any reverse affect of Eprex 4000? Can we hold the injection for the time being & monitor haemoglobin levels? Is there any other reason for this fall in level? Does she need any other test?

A:Patients with chronic renal disease develop anaemia (normochromic normocytic) due to reduced synthesis of a hormone called erythropoietin (EPO) which is secreted by the kidney. Erythropoietin stimulates the marrow to produce red cells. Reduced survival of red cells due to increased ‘toxins’ in the blood also contributes to the anaemia while haemodialysis can worsen the anaemia due to the procedure associated blood losses. Sometimes patients with chronic dialysis may develop hypersplenism, further destroying RBCs. The standard treatment is by EPO injections. Generally, one tends to avoid transfusions to prevent inhibition of the low, although present, positive feedback on EPO secretion exerted by chronic hypoxemia. Before therapy is initiated, other possible deficiencies like vitamin B12, folate or aluminum intoxication are ruled out. Throughout the course of therapy, iron stores (serum iron, ferritin and TIBC) should be determined frequently, since the rapid proliferative response may not be accompanied if iron stores are inadequate and iron replacement should be given. Some of the side effects of EPO include muscle pain & influenza-like symptoms and hypertension. The hormone is avoided in patients with porphyria and seizures.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------